The often rapidly progressive and potentially fatal disease GPA affects mainly the upper and lower respiratory tracts and kidneys. Early recognition and treatment is important to prevent severe organ damage. Head and neck symptoms occur in 90% of patients; the nose, paranasal sinuses (up to 80% of patients) and middle ear are commonly affected
[1, 4]. In a previous report, GPA occurred in the form of both conductive and sensorineural hearing loss without systemic features
. Involvement of ocular and orbital structures is common; it is estimated to occur in 29% to 52% of patients with GPA and may be a presenting feature
[5, 6]. Immunoglobulin G4-related systemic disease has also been known to cause a similar type of orbital pseudotumor on MR images, which can be distinguished from GPA using histopathology or serology
. In our patient, GPA initially presented with bilateral hearing loss. Without investigation or treatment, it progressed to glomerulonephritis after one year. After remission by steroid treatment, our patient relapsed and presented with an orbital pseudotumor without re-elevation of MPO-ANCA. The PR3-ANCA titer, which is usually relatively elevated in GPA, was also negative at this time. It is interesting to note that the biopsy specimens of both the kidney and the orbital pseudotumor showed similar active inflammation around a medium-sized artery despite the four-year span between each presentation. Each episode could be considered as limited GPA. An increase in her C-reactive protein level was the only serological marker of GPA relapse. Neither lung nor sinonasal lesions developed during the disease course.
Generally, it is believed that the treatment of choice for significant ocular GPA is a combination of glucocorticoids and cyclophosphamide
. However, among patients with limited Wegener’s granulomatosis, remission is induced in approximately three quarters of patients using methotrexate and glucocorticoids alone
. Considering susceptibility to infectious diseases due to our patient’s age, long-term steroid use concerns, diabetes mellitus and poor daily activity, we decided to begin with steroid monotherapy. Steroid therapy alone was markedly effective in our patient. Her presentation and quick response to steroid therapy alone are rare
In elderly patients, the use of glucocorticoids alone may be preferable, considering the various potential systemic side effects of cyclophosphamide, such as pneumonia and urinary tract infection due to neutropenia. Thus, based on this case, we suggest alternative treatments for ophthalmic complications in GPA. In such cases, careful follow-up is needed to identify any forms of relapse, including that involving other organs. As shown in the rare presentation described in our case report, the MPO-ANCA titer may not be a marker of relapse.